Evidence map›Paper›PMID 34634004›Full record

ArticleThe American journal of case reports2021

Toxic Epidermal Necrolysis Caused by Allopurinol: A Serious but Still Underestimated Adverse Reaction.

Daniel Hoyer, Carlo Atti, Sebastian Nuding, Alexander Vogt, Daniel G Sedding, Artjom Schott

Open access · greenAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
1.1field-weighted citation impact, top 23% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 12 citations in OpenAlex.

  1. Article
  2. Article
  3. Review
  4. Article
  5. Article
  6. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 1 institution in 1 country.

Daniel HoyerDepartment of Medicine III, University Clinics of Halle (Saale), Halle (Saale), Germany.
Carlo AttiDepartment of Medicine III, University Clinics of Halle (Saale), Halle (Saale), Germany.
Sebastian NudingDepartment of Medicine III, University Clinics of Halle (Saale), Halle (Saale), Germany.
Alexander VogtDepartment of Medicine III, University Clinics of Halle (Saale), Halle (Saale), Germany.
Daniel G SeddingDepartment of Medicine III, University Clinics of Halle (Saale), Halle (Saale), Germany.
Artjom SchottDepartment of Medicine III, University Clinics of Halle (Saale), Halle (Saale), Germany.
University Hospital in Halle · DE

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Allopurinol is the first-line therapy for the treatment of symptomatic hyperuricemia (gout). In clinical practice, there is a tendency to overmedicate asymptomatic patients who have elevated serum urate. Because of this practice, serious and life-threatening reactions such as Stevens-Johnson syndrome (SJS) or the more dramatic toxic epidermal necrolysis (TEN), both frequently caused by uricostatics, may occur. To increase awareness of these complications, we present a case with fulminant TEN caused by allopurinol. CASE REPORT A 75-year-old woman noticed a mildly itching skin rash accompanied by fever, shivering, and weakness approximately 3 weeks after taking newly prescribed allopurinol. The initial clinical examination revealed a generalized maculopapular exanthema. An adverse drug reaction was recognized, and allopurinol was discontinued. Ambulatory supportive therapy using prednisolone and cetirizine was started but failed. The patient developed a progressive exanthema with painful widespread blistering, skin peeling, and mucosal and conjunctival lesions. After recurrent presentations to the Emergency Department, the patient was transferred to our Intensive Care Unit (ICU). The clinical picture confirmed the suspected diagnosis of TEN. Massive fluid replacement, prednisolone, and cyclosporine were used as anti-inflammatory therapy. Polyhexanide and octenidine were applied for local treatment. All treatment measures were guided daily by a multidisciplinary team. After 7 days in the ICU, the patient was transferred to the Dermatology Department and was discharged from the hospital 42 days later. CONCLUSIONS With the prescription of allopurinol, there should be awareness of potentially life-threatening complications such as SJS or TEN. Patients with SJS or TEN should be immediately transferred to an ICU with dermatological expertise and multidisciplinary therapy.

Indexed as

ExanthemaStevens-Johnson SyndromeAgedAllopurinolBlisterCyclosporineFemaleHumansAllopurinolCyclosporine

Identifiers

PMID34634004
PMCPMC8522529
OpenAlexW3200701719

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.